Hail, Washtenaw
- When
- April 22, 7:42 PM EST
- Where
- Washtenaw County, Ann Arbor
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -83.733
9 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 22, 6:14 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 714 PM EDT SAT APR 22 2006 .AVIATION... THE UPPER LOW CURRENTLY OVER LAKE MICHIGAN WILL MOVE ACROSS THE CENTRAL PART OF THE STATE TONIGHT INTO SUNDAY MORNING. A MID LEVEL DRY SLOT IS MOVING INTO THE AREA FROM THE WEST. THIS ALONG WITH THE LOSS OF DAYTIME HEATING WILL BRING A GRADUAL END TO THE SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA OVER THE NEXT COUPLE OF HOURS. A SHORT WAVE ROUNDING THE BASE OF THE UPPER LOW ALONG WITH DEEP MOISTURE ADVECTION WILL FILTER INTO SE MICHIGAN FROM THE NORTHWEST AFTER 09Z. MODEL SOUNDINGS ARE SUPPORTIVE OF MVFR CEILINGS AROUND FNT AND MBS WITH THIS MOISTURE ADVECTION SUN MORNING. THE MOISTURE WILL ARRIVE A LITTLE LATER AROUND DETROIT. ONSET OF DAYTIME HEATING MAY JUST KEEP CEILINGS VFR IN THE DETROIT AREA. SINCE SURFACE DEWPOINTS HAVE RISEN INTO THE MID 40S...FOG MAY DEVELOP ACROSS THE AREA OVERNIGHT...MORE LIKELY AROUND FNT AND MBS. && .PREV DISCUSSION...ISSUED 342 PM EDT SAT APR 22 2006 SHORT TERM...TONIGHT AND SUNDAY WE CONTINUE TO MONITOR CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON AND THIS EVENING. SURFACE ANALYSIS SUGGESTS THE LIMITING FACTOR IS DEWPOINT, WHICH IS STRUGGLING TO MAKE IT BACK INTO THE 40S SOUTH OF I 69. THERE HAS BEEN SOME RECOVERY IN THE TRI CITIES DOWN TO ABOUT FLINT WITH SOME LOWER TO MID 40S SHOWING UP IN THE OBS. THIS HAS BEEN SUFFICIENT FOR A FEW STRONG STORMS IN NORTHERN AND WESTERN LOWER AS THE UPPER COLD POOL MOVES OVERHEAD. WE STILL EXPECT NUMEROUS SHOWER COVERAGE WITH SCATTERED STORMS IN SE MICHIGAN DURING THE LATE AFTERNOON AND THIS EVENING AS UPPER SUPPORT UNFOLDS AT PEAK HEATING. ANY MODEST RECOVERY OF SURFACE DEWPOINT TOWARD THE MID 40S COMBINED WITH DAYTIME HEATING AND 500 MB TEMPS DROPPING TO NEAR -25C WILL GENERATE CAPE AROUND 800 J/KG. MID LEVEL LAPSE RATES WILL BE RESPECTABLE WITH VERTICAL TOTALS NEAR 30C BUT MID LEVEL CAPE IS ON THE THIN SIDE. AT THE SAME TIME, THE FREEZING LEVEL WILL BE AROUND 8 KFT, SO AT LEAST SOME PEA SIZE HAIL WILL BE POSSIBLE WITH THE BEST STORMS AND PERHAPS EVEN TO A HALF INCH. THE STORMS WILL BE HIGH BASED AND A FAIR AMOUNT OF NEGATIVE BUOYANCY IS INDICATED BELOW CLOUD BASE IN OBSERVED AND FORECAST SOUNDINGS. THIS WILL RESULT IN SOME WIND GUST POTENTIAL TO ABOUT 40 MPH IN HEAVIER PRECIP AREAS. PLAN TO CONTINUE A MENTION ALONG THESE LINES IN OUR HWO UNTIL SUNSET TAKES AWAY THE DIURNAL COMPONENT. IN SITUATIONS LIKE THIS, THE STRONGEST STORMS ARE USUALLY SHORT LIVED AND MAY PULSE TO NEAR SEVERE LEVELS BEFORE WEAKENING QUICKLY. SHOWERS WILL LINGER AFTER SUNSET BUT WITH ONLY SCATTERED COVERAGE. A BETTER SHOT OF MOISTURE WILL ARRIVE SUNDAY MORNING WITH ANOTHER CIRCULATION IN THE UPPER LOW. THE TIMING AND STRENGTH OF THIS FEATURE LOOKS GOOD IN THE MODELS COMPARED TO SATELLITE IMAGERY OVER NW ONTARIO. THE MAJORITY OF GUIDANCE POP NUMBERS ARE JUST SHORT OF THE LIKELY/NUMEROUS RANGE BUT THESE NUMBERS, ALONG WITH GOOD MODEL AGREEMENT, WILL GET US INTO THAT RANGE AT LEAST FOR THE LATE MORNING EARLY AFTERNOON. THE ASSOCIATED SURFACE TROF WILL BE COOLER WITH LOWER CLOUDS. THUS WE ONLY EXPECT ENOUGH INSTABILITY FOR A RENEWED ROUND OF SHOWERS WITH THE ADDED DIURNAL COMPONENT SUNDAY AFTERNOON. NEARLY OVERCAST CONDITIONS WILL KEEP HIGH TEMPS IN THE 60S OVER THE ENTIRE AREA. LONG TERM...SUNDAY NIGHT THROUGH SATURDAY LONG TERM FORECAST A LITTLE MORE DIFFICULT THIS RUN AS MODELS DIVERGING AFTER 48 HOURS. THE NAM IS NOW TRENDING SLOWER WITH THE COLD FRONT MONDAY NIGHT AND MORE IN LINE WITH THE PREVIOUS GFS...WHILE THE GFS APPEARS TO BE SUFFERING FROM SOME CONVECTIVE FEED BACK PROBLEMS IN THE OHIO VALLEY MONDAY NIGHT. AS A RESULT WILL HAVE TO GO WITH THE NAM SOLUTION THROUGH AT LEAST 60 HOURS NOW AS GFS APPEARS TO BE PRODUCING TO MUCH PRECIP ON TUESDAY/TUESDAY NIGHT DUE TO DEEPER TROFINESS OVER THE CENTRAL AND EASTERN GREAT LAKES. WILL CONTINUE WITH MENTION OF RAIN SHOWERS SUNDAY NIGHT...HOWEVER BEST POTENTIAL WOULD BE DURING THE EVENING AS DIURNAL COMPONENT DIMINISHES...WITH VERTICAL TOTALS STILL RUNNING IN THE MID 20S SUNDAY AFTERNOON. MONDAY STILL LOOKS DRY WITH SHORT WAVE RIDGE RUNNING THROUGH THE GREAT LAKES REGION AHEAD OF APPROACHING COLD FRONT. WILL CONTINUE WITH CHANCE POPS FOR MONDAY NIGHT AHEAD OF COLD FRONT BUT WILL TRIM POPS BACK UNTIL AFTER MIDNIGHT. MOISTURE STILL LIMITED WITH COLD FRONT AS 850 MB MOISTURE TRANSPORT VECTORS ANEMIC...HOWEVER MODELS SHOWING A NARROW RIBBON OF 850 MB THETA-E ADVECTION AHEAD OF FRONT...GOOD LOW LEVEL CONVERGENCE AND A GOOD SHOT OF 850-500 MB DPVA. SO WILL CONTINUE WITH CHANCE POPS AS DYNAMICS APPEAR TO BE ENOUGH TO OVER COME LACK OF MOISTURE. NAM VERY AGGRESSIVE WITH COLD AIR ADVECTION BEHIND THE FRONT DROPPING 1000-850 MB THICKNESS TO BELOW 1300M ACROSS THE NORTHERN PORTION OF THE CWA BY 12Z. AT THIS TIME WILL NOT MENTION A RAIN SNOW MIX THOUGH AS FRONT MOVING THOUGH LATE DURING THE OVERNIGHT HOURS...TREND HAS BEEN SLOWER WITH THE COLD FRONT...MOISTURE IS SHALLOW RESULTING IN LIMITED OR NOW ICE NUCLEATION AND BOUNDARY LAYER TEMPS STILL LOOK TO WARM BELOW 1500 FEET. STRONG SUBSIDENCE BEHIND THE FRONT...LOW INVERSION HEIGHTS AND LOW LEVEL FLOW QUICKLY BECOMING ANTICYCLONIC BEHIND THE FRONT WILL SEVERELY LIMIT ANY PRECIP BEHIND THE FRONT...EVEN THOUGH AIR WILL BE UNSTABLE OVER THE LAKES. SO WILL SCOUR PCPN OUT OF THE FAR SOUTHEAST BY NOON TUESDAY. GFS AND ECMWF SIMILAR IN THE WEDNESDAY THROUGH MONDAY SOLUTIONS WITH THE GFS SHOWING MORE TROF AMPLITUDE OVER THE GREAT LAKES AND NORTHEASTERN U.S. THIS MAY STILL BE RESIDUAL AFFECTS OF THE CONVECTIVE FEEDBACK PROBLEM IN THE GFS...SO WILL TREND TOWARD A MORE OPTIMISTIC SKY COVER WEDNESDAY THROUGH FRIDAY WITH A SLOW MODERATING TREND AS EVEN THE GFS EVENTUALLY BECOMES A LITTLE MORE ZONAL OVER THE GREAT LAKES REGION. MEDIUM RANGE MODELS STILL IN AGREEMENT WITH SHORT WAVE TROF APPROACHING THE GREAT LAKES FRIDAY NIGHT INTO SATURDAY...HOWEVER TIMING IS A LITTLE SLOW IN THE 12Z GFS SOLUTION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...CONSIDINE SHORT TERM...BT LONG TERM....GSS YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 423 PM EDT SAT APR 22 2006 MIZ047>049-053>055-060>062-231200- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- 423 PM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW AND GENESEE VALLEY AND FOR THE TUMB. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 8 PM. THE STRONGEST STORMS WILL APPROACH SEVERE LIMITS AND BE CAPABLE OF PRODUCING HAIL TO AROUND ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH...AS THEY MOVE FROM WEST TO EAST AROUND 25 MPH. THE BEST CHANCE OF THUNDERSTORMS WILL BE THROUGH 8 PM...DIMINISHING AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED THIS AFTERNOON AND TONIGHT...HOWEVER SPOTTER REPORTS OF HAIL AND WIND GUSTS ARE ENCOURAGED. MIZ063-068>070-075-076-082-083-231200- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 423 PM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 8 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 40 MPH...AS THEY MOVE FROM WEST TO EAST AROUND 25 MPH. THE BEST CHANCE OF THUNDERSTORMS WILL BE THROUGH 8 PM...DIMINISHING AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED THIS AFTERNOON AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 423 PM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE... LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 8 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 40 MPH...AS THEY MOVE FROM WEST TO EAST AROUND 25 MPH. THE BEST CHANCE OF THUNDERSTORMS WILL BE THROUGH 8 PM...DIMINISHING AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NO PLANNED THIS AFTERNOON AND TONIGHT. GSS YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498374, 5498375, 5498376, 5498380, 5498378, 5498383, 5498377, 5498381, 5498382, 5498379.